If you have hypoglycemia frequently, you may need to raise your blood glucose targets, and you should monitor your blood glucose level more frequently and avoid alcohol. You may also need to adjust your diabetes medicines or insulin doses. Talk to your diabetes care team if you experience several episodes of hypoglycemia a week, have hypoglycemia during the night, have such low blood glucose that you require help from someone else to treat it, or find you are frequently eating snacks that you don’t want simply to avoid low blood glucose.
Anyone at risk for hypoglycemia should know how to treat it and be prepared to do so at any time. Here’s what to do: If you recognize symptoms of hypoglycemia, check your blood glucose level with your meter to make sure. While the symptoms are useful, the numbers are facts, and other situations, such as panic attacks or heart problems, can lead to similar symptoms. In some cases, people who have had chronically high blood glucose levels may experience symptoms of hypoglycemia when their blood glucose level drops to a more normal range. The usual recommendation is not to treat normal or goal-range blood glucose levels, even if symptoms are present.
Treatment is usually recommended for blood glucose levels of 70 mg/dl or less. However, this may vary among individuals. For example, blood glucose goals are lower in women with diabetes who are pregnant, so they may be advised to treat for hypoglycemia at a level below 70 mg/dl. People who have hypoglycemia unawareness, are elderly, or live alone may be advised to treat at a blood glucose level somewhat higher than 70 mg/dl. Young children are often given slightly higher targets for treating hypoglycemia for safety reasons. Work with your diabetes care team to devise a plan for treating hypoglycemia that is right for you.
To treat hypoglycemia, follow the “rule of 15”: Check your blood glucose level with your meter, treat a blood glucose level under 70 mg/dl by consuming 15 grams of carbohydrate, wait about 15 minutes, then recheck your blood glucose level with your meter. If your blood glucose is still low (below 80 mg/dl), consume another 15 grams of carbohydrate and recheck 15 minutes later. You may need a small snack if your next planned meal is more than an hour away. Since blood glucose levels may begin to drop again about 40–60 minutes after treatment, it may be a good idea to recheck your blood glucose level approximately an hour after treating a low to determine if additional carbohydrate is needed.
The following items have about 15 grams of carbohydrate:
- 3–4 glucose tablets
- 1 dose of glucose gel (in most cases, 1 small tube is 1 dose)
- 1/2 cup of orange juice or regular soda (not sugar-free)
- 1 tablespoon of honey or syrup
- 1 tablespoon of sugar or 5 small sugar cubes
- 6–8 LifeSavers
- 8 ounces of skim (nonfat) milk
If these choices are not available, use any carbohydrate that is — for example, bread, crackers, grapes, etc. The form of carbohydrate is not important; treating the low blood glucose is. (However, many people find they are less likely to overtreat low blood glucose if they consistently treat lows with a more “medicinal” form of carbohydrate such as glucose tablets or gel.)
If you take insulin or a secretagogue and are also taking an alpha-glucosidase inhibitor (acarbose or miglitol), carbohydrate digestion and absorption is decreased, and the recommended treatment is glucose tablets or glucose gel.
Other nutrients in food such as fat or resistant starch (which is present in some diabetes snack bars) can delay glucose digestion and absorption, so foods containing these ingredients are not good choices for treating hypoglycemia.
If hypoglycemia becomes severe and a person is confused, convulsing, or unconscious, treatment options include intravenous glucose administered by medical personnel or glucagon by injection given by someone trained in its use and familiar with the recipient’s diabetes history. Glucagon is a hormone that is normally produced by the pancreas and that causes the liver to release glucose into the bloodstream, raising the blood glucose level. It comes in a kit that can be used in an emergency situation (such as when a person is unable to swallow a source of glucose by mouth). The hormone is injected much like an insulin injection, usually in an area of fatty tissue, such as the stomach or back of the arms. Special precautions are necessary to ensure that the injection is given correctly and that the person receiving the injection is positioned properly prior to receiving the drug. People at higher risk of developing hypoglycemia should discuss the use of glucagon with their diabetes educator, doctor, or pharmacist.